Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 7, 2021Pike County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 7, 2021, 2:17 PM EDT for Pike County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 2:17 PM EDT (18:17 UTC)
Expired
Aug 7, 2021, 3:00 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Hail
0.50 in
Wind
40

County Pike County, KY

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS83 KJKL 071817
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Sat Aug 7 2021
 
KYZ110-119-120-071900-
Martin KY-Floyd KY-Pike KY-
217 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Martin,
east central Floyd and Pike Counties through 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Heisey, or near Williamson, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Rural and Sidney around 220 PM EDT.
  Whitepost and Canada around 225 PM EDT.
  Turkey Creek around 230 PM EDT.
  Forest Hills, Belfry, Huddy and Mcandrews around 235 PM EDT.

Other locations in the path of this storm include Hardy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3750 8202 3730 8232 3740 8266 3784 8242
      3776 8231 3774 8233 3767 8229 3765 8223
      3762 8221 3765 8218 3762 8218 3758 8213
      3755 8213 3756 8208 3753 8205 3755 8204
      3753 8202
TIME...MOT...LOC 1817Z 266DEG 16KT 3767 8238 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:15 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 7, 1:15 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
115 PM EDT Sat Aug 7 2021

.UPDATE...
Issued at 115 PM EDT SAT AUG 7 2021

Forecast is generally on track. Did increase PoPs this afternoon
across the east-southeast with ongoing convection. Main threat
will be heavy rain as storm motions are fairly slow. Seeing some
strong updrafts from time to time as well. Concerned that some of
the storms with better girth could be producing some stronger
wind gusts. Hail can not be ruled out either with strongest
storms. Afternoon highs still look on track though convection will
put a dent in temperatures across the east. Updated zones have
been issued along with grids.

UPDATE Issued at 1043 AM EDT SAT AUG 7 2021

Mid-morning update to remove fog...freshen up wording in the
zones. Light echos on regional radar suggest some light rain
showers along and west of the I-75 corridor. Based on KY mesonet
sites, not seeing much yet in the way of accumulations at the
surface, but activity should increase through the mid day time
frame as the upper level wave combines with diurnal heating to
fire off some additional convection over the next few hours.
There has been some isold to widely sct thunderstorms over our
southeast already as well. Made some minor adjustments to PoPs to
account for this activity. Also brought hourly temp/wind/dew pt
grids in line with most recent observations.

UPDATE Issued at 757 AM EDT SAT AUG 7 2021

Minor adjustments were made with cloud cover to better reflect the
current trends. The latest obs were data load and blended for temps,
winds, and dewpoints, otherwise the forecast remains largely on
track. Updated grids have been sent.

&&

.SHORT TERM...(Today through Sunday)
Issued at 418 AM EDT SAT AUG 7 2021

Cloud cover continues to hold steady early this morning, leaving
temperatures area-wide in the upper 60s and lower 70s as of 8Z. Also
seeing isolated showers upstream, across Middle TN and South-Central
KY, which are expected to arrive across our SW over the next couple
of hours. In the upper levels, a shortwave trough continues to
progress east across the Ohio and Tennessee valleys, with Eastern
Kentucky sitting at its base by 18z today. Southerly flow and the
aforementioned wave will aid in firing off some convection through
the morning, increasing in areal coverage with diurnal heating this
afternoon. A nice bed of instability (~2000 J/kg) is in place,
combined with PWATs increasing into the 1.5-1.75 range, and meager
storm motions of less than 10 kts, could lead to localized
downpours/flooding, specifically across the eastern CWA this
afternoon. This coincides with the Marginal risk (5-10%) of flash
flooding issued by the WPC. Support for any widespread and well-
organized activity continues to look unfavorable, as a weak jet,
minimal shear, and a quick upper level transition are in place. With
that said, an eventual westerly wind component early this afternoon
should aid in the best PoPs along the higher terrain bordering
Virginia. As a result of the cloud cover and chance showers/storms,
highs today will stay seasonably cool in the low to mid 80s.

Heights will then begin rising tonight as upper level ridging and a
surface high settle across the Southeast. This will leave Sunday
mostly dry with some afternoon cu across Eastern Kentucky. Southerly
flow will advect warmer air across the area, increasing highs into
the mid and upper 80s. Patchy river valley fog will again be likely
overnight tonight with lows in the low to mid 60s. A few of the
deeper sheltered valleys could even bottom out in the upper 50s
depending on how quick cloud cover clears across the area

.LONG TERM...(Sunday night through Friday)
Issued at 533 AM EDT SAT AUG 7 2021

The long-term period will feature a wavy upper level pattern over
much of the CONUS. Model agreement is generally good initially
but worsens through the week. The forecast period kicks off 00z
Monday with upper level troughing over the Hudson Valley to
Delmarva Peninsula, ridging from the Southern Appalachians to the
Ohio Valley, and another trough stretching from the western Great
Lakes to Central Plains. A stronger upper level trough with an
embedded closed low is noted further west over northern ID. At
the surface, weak low pressure is noted south of Long Island while
high pressure is situated over the Central/Southern Appalachians.
Further west, a weak surface low pressure wave may be situated
near/over IA while a stronger low will be found over southeast MT/
northern WY along a cold front.

These aforementioned waves will generally propagate eastward with
time with the first wave bringing height falls and increasingly
moist SW return flow on Monday. That trough lifts as passes Monday
night and Tuesday with 500mb heights briefly rising in its wake
on Tuesday before falling again ahead the stronger upper level
trough/closed low pressing eastward into the mid and upper
Mississippi Valley Tuesday night. While the second trough will
also be weakening, it will spread cyclonic flow across much of the
eastern CONUS during the day on Wednesday. Meanwhile, a potent
shortwave, remnants of a Gulf of Alaska low, will drop SE toward
the Great Lakes during the latter portions of the period,
reinvigorating and deepening the aforementioned trough. At the
surface, a cold front will drop to near the Ohio River on Thursday
but washes out just to our north. Another cold front, associated
with the potent shortwave, drops in from the northwest next
weekend, but considerable disagreement remains with regard to the
front's timing and intensity.

Sensibly, mainly dry weather is expected to start off Sunday
night as high pressure lingers nearby. That won't last long
though as low shower and storm chances return on Monday amidst
increasing moisture ahead of the first upper level wave. PoPs will
increase into the chance to likely range across all of eastern
Kentucky from Tuesday afternoon onward. The highest PoPs will
occur during the afternoon and evening hours, coincident with peak
heating, but there appears to be enough forcing/instability for
some nocturnal convection as well. Temperatures will be seasonably
warm through the period, topping out in the mid 80s to around 90
on Monday, before cooling off slightly into mainly the mid 80s by
Friday. Night lows will generally range from the mid 60s to near
70. Dew points within a few degrees of 70 will make it feel rather
humid. Cooler temperatures and lower humidity levels are possible
next weekend behind the cold front.

The threat for significant hazardous weather during the long-term
period appears low at this time. That being said, both the ENS and
NAEFS show 1.50-1.75+ inch PWATs returning by Monday night and
lingering through the remainder of the forecast period. Given the
moist environment and weak steering flow (around 15 kts or less),
some localized high water issues are certainly possible at any
locations which see multiple rounds of heavy rainfall, but there
is no obviously favored location for this occur at this time.
Additionally, the weak shear and low-to-moderate instability
environment will support a mainly pulsy convective mode; so other
than an isolated strong downburst wind gust potential, no
significant severe weather is expected through Thursday. There
could be slightly better shear/storm organization with the cold
front late next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 757 AM EDT SAT AUG 7 2021

The period will begin with VFR conditions for SME, SJS, and LOZ,
which will carry through the afternoon and evening. Valley fog has
developed and with a light southerly wind, could impact JKL
bringing the site to VLIFR until 13z. MVFR will start the period
for SYM as VSBY is 3SM. By 13z both JKL and SYM should return to
VFR. Isolated showers have been observed across SME this morning,
which will expand to scattered showers/storms this afternoon and
early evening for most sites, before diminishing. With added soil
moisture from rainfall expected to be in place tonight and
subsidence aloft, anticipate LOZ, SME, SYM, and potentially
additional sites to see fog in the pre-dawn hours. Have trended
toward MVFR, but this could be expanded depending on rainfall
coverage/amounts this afternoon and evening. Winds will generally
be variable at less than 5kts through the period, but gusty winds
can not be ruled out in the vicinity of any thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...BB/GEOGERIAN
LONG TERM...GEERTSON
AVIATION...BB/GEOGERIAN
Hazardous weather outlook, Aug 7, 3:59 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
359 AM EDT Sat Aug 7 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
359 AM EDT Sat Aug 7 2021

This hazardous weather outlook is for portions of eastern
Kentucky.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms through early this evening.
Locally heavy rainfall within slow moving cells could produce
localized flooding, specifically across the southeast bordering
Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is also a low chance for thunderstorms Monday afternoon and
evening, especially west of the foothills. Additional
thunderstorms are possible at times from Tuesday afternoon through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BB/GEERTSON

In the hours before

Special weather statement, Aug 7, 12:27 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1227 PM EDT Sat Aug 7 2021

KYZ107-109-110-071700-
Floyd KY-Johnson KY-Magoffin KY-
1227 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern
Johnson, northwestern Floyd and east central Magoffin Counties
through 100 PM EDT...

At 1226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dobson, or near Paintsville, moving south at 10 mph.

HAZARD...Winds in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ivyton and Bradley around 1240 PM EDT.
  Bonanza around 1250 PM EDT.
  Brainard, Dotson, Blue River, Gypsy, Cliff, Dock, Gapville,
  Marshallville, Fredville and Swampton around 100 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 8300 3780 8281 3761 8271 3760 8302
TIME...MOT...LOC 1626Z 357DEG 7KT 3774 8288

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAY
Special weather statement, Aug 7, 12:50 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1250 PM EDT Sat Aug 7 2021

KYZ109-110-112-113-071730-
Breathitt KY-Floyd KY-Knott KY-Magoffin KY-
1250 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Knott,
northwestern Floyd, east central Breathitt and southeastern Magoffin
Counties through 130 PM EDT...

At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waldo, or 12 miles southeast of Salyersville, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Blue River around 1255 PM EDT.
  Evanston around 100 PM EDT.
  Orchard around 105 PM EDT.
  Gunlock and Pyramid around 110 PM EDT.

Other locations in the path of this storm include Vail, Mid, Hippo,
Hueysville, Handshoe, Bolyn, Bosco, Garret, Porter Junction, Elmrock,
Eastern and Langley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3759 8310 3769 8289 3751 8271 3738 8309
TIME...MOT...LOC 1650Z 337DEG 9KT 3759 8297

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RAY
Special weather statement, Aug 7, 1:36 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
136 PM EDT Sat Aug 7 2021

KYZ119-120-071800-
Martin KY-Pike KY-
136 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern Martin and
northeastern Pike Counties through 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coalpoint, or 9 miles southeast of Inez, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hatfield Station around 140 PM EDT.
  Whitepost, Rural, Conder and Heisey around 145 PM EDT.
  Turkey Creek around 150 PM EDT.
  Forest Hills, Belfry and Hardy around 155 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 8207 3770 8255 3791 8246 3787 8241
      3786 8242 3781 8240 3776 8231 3774 8233
      3770 8230 3767 8230 3765 8223 3762 8221
      3763 8219 3765 8218 3762 8218 3758 8213
      3756 8213 3756 8208
TIME...MOT...LOC 1735Z 289DEG 30KT 3776 8242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Aug 7, 1:51 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
151 PM EDT Sat Aug 7 2021

KYZ110-113-118-120-071830-
Floyd KY-Knott KY-Pike KY-Letcher KY-
151 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern
Letcher, northeastern Knott, southern Floyd and southwestern Pike
Counties through 230 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or 8 miles east of Hindman, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Topmost and Demo around 155 PM EDT.
  Buckingham, Burton, Dry Creek, Halo, Hi Hat, Price, Greenleaf,
  Hall, Orkney and East McDowell around 200 PM EDT.
  Wheelwright, Melvin, Ligon, Buckhorn Hollow, Beaver and Craynor
  around 205 PM EDT.
  Speight, McRoberts and Ehkhorn Mine around 210 PM EDT.

Other locations in the path of this storm include Jonancy, Myra,
Virgie, Beefhide, Dorton, Adamson, Lookout, Rockhouse, Shelby Gap,
Ashcamp and Marrowbone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3725 8242 3723 8249 3723 8250 3721 8253
      3719 8259 3716 8263 3731 8296 3748 8288
      3739 8236
TIME...MOT...LOC 1751Z 289DEG 30KT 3738 8283

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Aug 7, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Sat Aug 7 2021

KYZ110-119-120-071900-
Martin KY-Floyd KY-Pike KY-
217 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Martin,
east central Floyd and Pike Counties through 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Heisey, or near Williamson, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rural and Sidney around 220 PM EDT.
  Whitepost and Canada around 225 PM EDT.
  Turkey Creek around 230 PM EDT.
  Forest Hills, Belfry, Huddy and Mcandrews around 235 PM EDT.

Other locations in the path of this storm include Hardy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3750 8202 3730 8232 3740 8266 3784 8242
      3776 8231 3774 8233 3767 8229 3765 8223
      3762 8221 3765 8218 3762 8218 3758 8213
      3755 8213 3756 8208 3753 8205 3755 8204
      3753 8202
TIME...MOT...LOC 1817Z 266DEG 16KT 3767 8238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:27 PM EDTSpecial Weather StatementJKLJohnson33 min
Aug 7, 12:49 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin, Pike2 hr
Aug 7, 12:50 PM EDTSpecial Weather StatementJKLFloyd40 min
Aug 7, 12:52 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Magoffin23 min
Aug 7, 1:22 PM EDTAreal Flood AdvisoryJKLKnott, Perry2 hr
Aug 7, 1:36 PM EDTSpecial Weather StatementJKLMartin24 min
Aug 7, 1:51 PM EDTSpecial Weather StatementJKLKnott39 min
Aug 7, 2:20 PM EDTSpecial Weather StatementJKLLeslie, Letcher, Perry40 min
Aug 7, 2:28 PM EDTSpecial Weather StatementJKLLetcher32 min
Aug 7, 2:41 PM EDTAreal Flood AdvisoryJKLLetcher, Pike3 hr
Aug 7, 3:00 PM EDTSpecial Weather StatementJKLPike30 min
Aug 7, 3:33 PM EDTSpecial Weather StatementJKLHarlan57 min
Aug 7, 3:34 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Perry3 hr
Aug 7, 3:43 PM EDTSevere Thunderstorm WarningJKLHarlan30 min
Aug 7, 4:09 PM EDTAreal Flood AdvisoryJKLHarlan3 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.